Study Suggests Levaquin Side Effects May Include Increased Risk of GI Perforations

Published on September 19, 2017 by Sandy Liebhard

A recently-published study suggests that patients who take Levaquin or other fluoroquinolone antibiotics may face an increased risk of gastrointestinal (GI) perforations.

Fluoroquinolones, including Levaquin, Cipro, and Avelox, are among the most commonly prescribed antibiotics. However, up to 20% of those treated with fluoroquinolones report GI side effects.

For this study, researchers writing in the journal PLoSOne drew data from a national health insurance claims database between 1998 and 2011, comparing  a cohort of 17,510 individuals diagnosed with GI perforation to a matched group of 1,751,000 controls.  Fluoroquinolone use was classified as current (<60 days), past (61–365 days prior to the index date) and use during any prior year.

Their analysis indicated that current use of fluoroquinolones was associated with the greatest increase in risk of GI perforations.

“To gain insights into whether the observed association can be explained by unmeasured confounder,” the researchers compared the risk of GI perforation in patients taking fluoroquinolone vs. those being treated with another class of antibiotics called macrolides. The comparison indicates that microlides were not associated with a significant increased risk of gastrointestinal perforation

Sensitivity analysis focusing on perforation requiring in-hospital procedures also demonstrated an increased risk associated with current fluoroquinolone use.

“We found that use of fluoroquinolones was associated with a non-negligible increased risk of gastrointestinal perforation, and physicians should be aware of this possible association,” the authors of the study concluded.

Fluoroquinolone Side Effects

This study is not the first time  fluoroquinolone antibiotics  have been linked to potentially serious side effects.

In 2008, for example fluoroquinolone labels were updated with a black box warning regarding a risk of tendon injuries, including rupture of the Achilles tendon.

In August 2013, the U.S. Food & Drug Administration (FDA) ordered the manufacturers of oral and injectable fluoroquinolones to modify label information regarding their potential association with a serious and often permanent form of nerve damage called peripheral neuropathy. While mention of the condition had been added to fluoroquinolone labels in 2004, the agency determined that the prescribing information did not reflect the possible rapid onset of the condition, or the potential for permanent nerve damage.

Since then, hundreds of people have filed peripheral neuropathy lawsuits against the makers of Avelox, Cipro and Levaquin. Most of these cases are now undergoing pretrial proceedings in the U.S. District Court, District of Minnesota.

In May 2016, the FDA modified the drugs’ black box warning to state that fluoroquinolone antibiotics should not be used to treat sinusitis, bronchitis and uncomplicated UTIs when other options are available, as their risks generally outweigh their benefits. The warning followed an agency review that suggested fluoroquinolones could cause multiple and permanent side effects involving the tendons, muscles, joints, nerves and central nervous system.

Get the latest news and litigation updates about this case by following us on Facebook. Click the "Like" button below.

 
 
 

Follow Us

RXInjuryHelp.com on Google+  RXInjuryHelp.com on Facebook  RXInjuryHelp.com on LinkedIn  RXInjuryHelp.com on Twitter  RXInjuryHelp.com on YouTube  RXInjuryHelp.com on Pinterest